Colorado, 2025

Hail in Colorado, September 9, 2025

September 9, 2025 · NWS BOU · 1 event in 1 county or zone

5 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm tracked southeastward across Phillips County producing hail as large as 1.5 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 9, 1:58 PM MST, 3 hours 12 minutes earlier. Its key messages:

  • Chance of a couple severe storms over the northeast plains by this evening.
  • Continued isolated to scattered showers and thunderstorms the next few days. Better chances for rainfall Thursday through Friday.
  • Warm weather continues all week, with 90F possible Wednesday and Thursday. Slightly cooler temperatures this weekend into next week.
Area forecast discussion, Sep 9, 1:58 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
258 PM MDT Tue Sep 9 2025

.KEY MESSAGES...

- Chance of a couple severe storms over the northeast plains by
  this evening.

- Continued isolated to scattered showers and thunderstorms the
  next few days. Better chances for rainfall Thursday through
  Friday.

- Warm weather continues all week, with 90F possible Wednesday and
  Thursday. Slightly cooler temperatures this weekend into next
  week.

&&

.DISCUSSION /Through Tuesday/...
Issued at 222 PM MDT Tue Sep 9 2025

A weak upper level ridge axis continues to drift eastward today. A
weak mid-level trough, combined with modest instability across the
region, has allowed for widely scattered convection to develop
across our forecast area over the last couple of hours... and this
should continue through at least the early evening. Chances for
meaningful rainfall will be fairly low today, but we could see a
couple stronger storms further east (along/east of an Akron to
Limon line) where there's a little more instability and deep layer
shear. Short term guidance isn't particularly bullish with the
threat and with the better severe environment further east, I
suspect we'll get a couple strong storms with a brief hail/wind
threat before they drift out of the CWA.

The forecast pattern the rest of the week still looks fairly
straightforward, as deep trough over the Mountain West develops
and stalls out. Guidance shows near to above normal moisture
across the region, but with daily chances for showers/storms. The
better chances will be over the far western edges of the CWA, with
lower chances along and east of the I-25 corridor. With the
increased southwesterly/downslope flow, we'll also see
temperatures warm slightly... with some guidance hinting at 90F
highs both tomorrow and Thursday over most of the metro/plains.
It's been quite some time since we've seen a 90F high in Denver
(August 21st), but 90s in early/mid September isn't particularly
rare.

The upper trough should eventually eject into the northern
Rockies/Great Plains by Friday or Saturday. With the increase in
PVA/QG ascent, there would be better support for convection across
the lower elevations, though most guidance is still fairly dry
overall. PoPs will at least go up 10-20% compared to
Wednesday/Thursday, but at this point the trough passage won't be
too impressive. On the other hand, the shift to a cooler zonal
flow should get temperatures closer to normal (upper 70s to low
80s).

Forecast certainty decreases quite a bit beyond the trough
passage, with significant differences in the upper level pattern
by Monday/Tuesday of next week. The NBM/multi-model mean appears
good enough in this period and few changes were made beyond the
weekend.

&&

.AVIATION /18Z TAFS through 18Z Wednesday/...
Issued at 1133 AM MDT Tue Sep 9 2025

VFR conditions are anticipated through the TAF period. Winds are
currently light and variable but should slowly turn to more of a
light easterly component during the afternoon. Still looks like a
modest threat of variable/gusty winds from high-based
showers/thunderstorms later this afternoon into the early evening,
and the PROB30s were not changed.

Drainage winds should develop again later this evening, with winds
turning light and variable again late tomorrow morning. Additional
convection and a weak Denver Cyclone will be possible tomorrow
near or after 18z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Hiris
AVIATION...Hiris
Hazardous weather outlook, Sep 9, 8:41 AM MST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
941 AM MDT Tue Sep 9 2025

COZ030>051-101545-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
941 AM MDT Tue Sep 9 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible this afternoon.
A couple storms could be strong to severe across the far eastern
plains, with large hail and damaging winds as the main threats.
Across the high country and I-25 corridor, gusty winds up to 50
mph will be possible with stronger showers or storms. Temperatures
will remain above normal today with highs in the mid to upper 80s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily chances for showers and thunderstorms are forecast through
the rest of the week, along with above normal temperatures. A
slight cooling trend is possible by the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but any
reports of hail or gusty winds will be appreciated.

The radar

The Goodland radar (KGLD), 155 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
September 9, 5:10 PM MST to 5:12 PM MST
Where
Phillips County, 3.8 mi SSW of Haxtun Muni Arpt
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.570, -102.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282510.